FREE MENTAL HEALTH ASSESSMENT. start here
Reviewed by Jill Johnson, FNP
Written by Our Editorial Team
If you’ve been diagnosed with major depressive disorder, seasonal affective depression or any other type of depression, your healthcare provider might prescribe an antidepressant to control your symptoms and help you recover.
Most antidepressants are very effective at reducing the severity of depression. However, many are associated with an infamous side effect: weight gain.
Luckily, some antidepressants are less likely to cause weight gain than others. In fact, there are even some antidepressants that cause weight loss.
Below, we’ve explained how certain antidepressants may affect your appetite, eating habits and body weight.
We’ve also shared one medication you might want to consider if you suffer from depression, an anxiety disorder or another mental health condition that’s treated with antidepressants and want to avoid gaining weight while you recover.
For example, a large-scale systematic review published in the journal Obesity Reviews in 2019 found that most studies of antidepressants and changes in body mass show an average weight increase of approximately five percent in people who use antidepressants.
A variety of antidepressants are prescribed to treat depression, anxiety and other mental health disorders. Common types of antidepressants include:
SSRIs, such as citalopram (Celexa®), escitalopram (Lexapro®), fluoxetine (Prozac®), fluvoxamine (Luvox®), paroxetine (Paxil®), sertraline (Zoloft®), vilazodone (Viibryd®) and vortioxetine (Trintellix®). Related post: does Celexa cause weight gain?
Tricyclic antidepressants, such as desipramine (Norpramin®), doxepin, imipramine (Tofranil®), nortriptyline (Pamelor®) and protriptyline, and tetracyclic antidepressants, such as mirtazapine (Remeron®).
Monoamine oxidase inhibitors, such as phenelzine (Nardil®, isocarboxazid (Marplan®), selegiline (Emsam®) and tranylcypromine (Parnate®).
Other antidepressants, such as bupropion (Wellbutrin®), esketamine (Spravato®) and trazodone (Desyrel®).
Our guide to depression medications provides more information on these drugs, how they work and more.
So, why do antidepressants, including modern SSRIs and SNRIs, seem to contribute to weight gain in so many people?
Researchers aren’t exactly sure why so many antidepressants contribute to weight gain. Over the years, several theories related to changes in eating habits and metabolism have attempted to explain the connection.
Antidepressants work by increasing your levels of certain naturally-occurring hormones involved in brain activity, called neurotransmitters. Many antidepressants reduce depression by increasing norepinephrine and/or serotonin levels.
People with depression often have low levels of these neurotransmitters, and experts think that this could play a role in the development of depression.
By increasing levels of these natural chemicals, antidepressants can help change your brain chemistry and, with long-term use, act as an effective treatment for depression.
One theory to explain antidepressant-related weight gain is that psychotropic medications such as antidepressants can affect neurotransmitters involved in eating behavior, causing an increase in food intake.
For example, some experts believe that the effects of certain antidepressants on histamine and serotonin may contribute to changes in appetite and an increased risk of weight gain.
Another theory is that certain antidepressants may attach to beta-3 adrenergic receptors, which help convert fat into energy in response to certain neurotransmitters.
Other theories involve the effects of antidepressants on receptor sites for acetylcholine, a key neurotransmitter that may play a role in appetite stimulation.
Depression itself can also have an impact on your appetite. Some people with depression may feel less interested in eating, while others may develop a stronger appetite and start to eat more food in response to cravings.
These behaviors can result in changes in your body weight, including weight loss that may start to reverse once you use antidepressants or weight gain that becomes more severe.
In general, research shows a clear link between antidepressant drugs and a mild but noticeable increase in weight.
However, there’s one antidepressant that isn’t associated with weight gain. In fact, this drug has a significantly stronger association with small amounts of weight loss than any increase in body weight and appetite.
The medication we’re describing is bupropion (sold as Wellbutrin®), an atypical antidepressant that’s used to treat major depressive disorder.
Over the years, several studies and meta-analyses have found that people who use bupropion to treat depression tend to gain less weight than their peers, with some people prescribed this medication even losing weight during treatment.
For example, a study published in the Journal of Clinical Medicine in 2016 found that bupropion users lost an average of 7.1 pounds over the course of two years when compared to depressed people who used the medication fluoxetine, a common SSRI.
A systematic review published in the journal Obesity Reviews in 2019 found that just about all of the widely-used medications for depression resulted in long-term weight gain, with the exception of bupropion, which produced weight loss.
We offer bupropion XL online as part of our range of depression and anxiety medications, which are available following an online consultation with a licensed psychiatry provider who will inform you if a prescription is appropriate.
Even if you’re prescribed an antidepressant that’s associated with weight gain, there are simple steps that you can take to limit its impact on your weight and body composition. Try to:
Keep yourself physically active. Regular physical activity helps burn calories, which can reduce the effects of overeating on your weight. It’s also a great way to stimulate the release of feel-good chemicals called endorphins, which may enhance your moods.
Try to get at least 150 minutes of moderate-intensity physical activity each week, even if it’s just a short walk or bike ride around your neighborhood.
Limit your total calorie intake. It’s easy to accidentally overeat when you’re recovering from depression. To make maintaining your normal body weight easier, try to take in just enough calories to replace those that you burn throughout the course of the day.
You can calculate your maintenance calorie intake by working out your basal metabolic rate (BMR), then adding in extra calories based on your normal activity level.
Practice mindful eating. Mindful eating involves gaining awareness of your meals and eating habits by paying close attention to your food, all without judgment. It’s an aspect of living intentionally that may help you avoid overeating.
During each meal, try to focus on the experience of your food. Try to avoid eating while watching TV, talking to other people or doing other things that may distract you from the present moment.
Don’t worry about minor changes in weight. It’s normal for your weight to fluctuate by a small amount from day to day, and minor changes in your weight shouldn’t be seen as a sign that your antidepressant is causing you to gain weight.
If you often worry about your weight, try weighing yourself on a weekly or monthly basis instead of every day.
Another option is to consider changing to a different antidepressant medication. If you currently use an older antidepressant, such as a tricyclic antidepressant (TCA), changing to a newer type of medication may reduce the severity of your appetite changes and weight gain.
Alternatively, switching from a more modern type of antidepressant, such as an SSRI or SNRI, to an antidepressant for weight loss, such as bupropion, may also produce improvements.
It’s important not to stop antidepressant treatment suddenly, as doing so can increase your risk of developing antidepressant discontinuation syndrome. Instead, if you’d like to switch to a new medication, it’s best to talk to your mental health provider first.
They may recommend adjusting your dosage or gradually reducing the dosage of your current antidepressant, then using a new form of antidepressant therapy after a tapering period.
Whether they’re used alone or combined with behavioral therapy, antidepressants have helped many people recover from major depression and improve their lives.
However, like all prescription medications, antidepressants can cause side effects, with weight gain being one of the most obvious.
If you’re prescribed an antidepressant and notice that you’re gaining weight, it’s always best to talk to your mental health provider. They might suggest adjusting your dosage or changing to a different type of antidepressant, such as bupropion.
If you think you may have depression, generalized anxiety disorder or any other type of mental health issue, you can seek help online using our mental health services.
You can also find out more about the treatment of depression with our free online mental health resources and complete guide to the best medications for depression.
Dr. Jill Johnson is a board-certified Family Nurse Practitioner and board-certified in Aesthetic Medicine. She has clinical and leadership experience in emergency services, Family Practice, and Aesthetics.
Jill graduated with honors from Frontier Nursing University School of Midwifery and Family Practice, where she received a Master of Science in Nursing with a specialty in Family Nursing. She completed her doctoral degree at Case Western Reserve University.
Jill is a national speaker on various topics involving critical care, emergency and air medical topics. She has authored and reviewed for numerous publications. You can find Jill on Linkedin for more information.
Start your mental wellness journey today.